adding in tenefovir
Feb 17, 2002
Dr. Cohen. I am currently failing ampre/norvir and trizivir. I am resistant to all current meds- except tenofovir. t-cells , 326 and vl-20k. I am trying to decide if I should add in tenofovir now and try to bring down my vl-or wait for more than one new med-that may be months to years off. I know that the longer you stay on a failing regimen the more resistance develops-and I also know adding just one new med, provides a less durable response-I don't know what to do any thoughts on this?
Response from Dr. Cohen
This is a difficult but common circumstance. Here are some issues.
First, you might consider getting some kind of resistance test - I will assume you could get one, whereever you are. Since it may show what mutations you are up against - and therefore which new meds, such as tenofovir, could be of some use to you. Since perhaps there is some other option that could be started at the same time? For example - you are on a single "boosted" PI - I assume you are using the norvir to boost the amprenavir. Some studies suggest that adding a second PI - such as saquinavir, indinavir, or Kaletra - may provide even more potency. And which way to go could be decided in part by looking at a resistance test - in this case you might want either a real or virtual "phenotype" since the mutations may be confusing to just interpret. Similarly - you are on AZT in the Trizivir - maybe there is a lot of resistance to this med, but some relative sensitivity to another option such as ddI?
These tests can also tell you how potent tenofovir will be for you. Some mutation patterns help predict that tenofovir still has reasonable potency - getting your viral load down by, say, 0.6 log. And for you that would be a viral load of 5000 - which we think allows your combo to last somewhat longer than we expect it to last with a viral load of 20K. But some mutation patterns "damage" tenofovir even more - and you'd get even less benefit. Of course, you could just add it on and check a viral load - you'd know in a month what it can do for you. And, fortunately, tenofovir is one of the meds that is not rapidly lost to resistance if the combo is not fully working - so you could find out what it can do for you, and if not much happened, you could stop it and "save it" perhaps for some other combo. But these tests sometimes show other meds you might add at the same time creating a more potent combo, while stopping some of the meds that are contributing less.
Now - as for your concern about new meds - this year there are some options coming. New protease inhibitors are in active study - including atazanavir and tipranavir. As are a few new nonnucleosides - one by Tibotec, another by BMS. Even the fusion inhibitors are coming - although the current expanded access will not be an option for you with the counts you have. But there are reasons to consider "saving" tenofovir for use in some of these studies - if you live near any study sites??
Finally - there are studies happening across the US to explore if stopping all of your meds prior to a change might improve the outcome of that change. The idea is to allow the resistance HIV strains to fade away to having fewer around - and that might allow a new combo to be more potent. We don't know if this works or not - but studies are ongoing to see if this might help. I've included a link to one trial group in the US that is doing such a study - you can click to see if a site is near you. These sites may also be doing some of the drug studies I've mentioned above...
So - there are options for you. But I don't have enough info about you to pick from these choices - hopefully these issues listed will help you and your provider come to some conclusion...
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Performing Oral Sex Sign Of HIV AIDS
- Vaginal Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- Does Metronidazole Treat Chlamydia?
- 4 Month After Unprotected Anal
- Can Rubbing Cocks Together Transmit HIV?
- Chest Pain, Fatigue, High Liver Enzymes Acute Hiv
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.